Skip to content

Cholesterol Reducing Agents (Part II)

July 23rd, 2014

Webmaster

Cholesterol Reducing Agents (Part II)

It is easier to detect fat (cholesterol and triglyceride) levels in the blood than fat on the wall of the blood vessels. However, blood test can show fat levels that are related to the cause of myocardial infarction and heart disease’s fatality.

Doctors have tried to find ways to lower cholesterol level in order to reduce risk of developing heart disease in the future, and the best ways are

  1. Healthy diet
  2. Regular exercise
  3. Medication

The first two options have no side effect while the third option is only used in patients with dangerously high fat levels but do not have heart disease or coronary disease. In patients with coronary artery disease even though whose fat levels are not too high, doctors will prescribe  cholesterol lowering medication.

In some cases, doctors might have to use cholesterol lowering drugs such as statin for other reasons, like to reduce inflammation on the artery wall to decrease the CRP level if your LDL cholesterol is only at high “normal” but you also have many other risk factors.

These drugs, other than lowering cholesterol in blood and inflammation on the artery wall, they (statin group only, not absorption preventing pills that big eaters like to take after a big, greasy meal) also reduce the chance of acute fatality by heart diseases.

It was discovered when a group of heart disease patients was prescribed these drugs and reportedly they had lower risks for heart problems more than the level of cholesterol reduced by the drugs.

This is not to say all medications are 100% beneficial for the health. Medicine, like everything else in this world, has two sides. Medicine often comes with side effects. However, that side effects from any medication are different from allergies to the medication. Allergies occur when the body’s immune system rejects the medication, and this reaction can be acute or delay but often severe.   Allergies are common in the form of rashes. Some medicine can be fatal to those allergic to it.  Side effects is minute effect of any medication from the action of medication on the body.

Side effects of statin fall on the liver and muscles, with the chance of happening being around 0.2-2% depending on the dose. It is very crucial to keep in mind that when used together with some kinds of medicine such as antibiotic, some heart disease medicine, blood pressure lowering medicine and other cholesterol lowering agents, the chance of side effects is even higher.

Other side effects from statin include indigestion, constipation, diarrhea, headache, joint pain, itching, hair fall, tiredness, swelling and many more but these side effects are much less in common. Therefore, both doctor and patient must be aware of the good and bad sides of every medication and understand what it can do to the body.

My suggestion is that patients who start taking this kind of cholesterol lowering pills should have their blood checked to see how the liver and kidneys are functioning after a month to make sure no damage is being done. After that, continuous blood test is recommended, at least twice or more a year, depending on the medication and dosage. More importantly, see whether the medication is working properly in lowering the blood cholesterol levels over time. Many patients, due to being on medication, find themselves surrendering to fatty foods more easily because they think they are allowed to.

If you are suffering from hardened artery or heart disease, I could only suggest you keep your total cholesterol levels and LDL cholesterol level as low as possible. The numbers I have mentioned before are for normal people (without disease) in general. Those troubled by fat levels, especially those with diabetes or established coronary artery heart disease, should strictly control food intake, exercise and resort to safe dosage of medication if necessary without risking side effects.

If any undesirable side effect occurs, see your doctor immediately, whether it is something small as a rash or muscle pain.

I had a 60-year-old female patient. She was around 150 centimeters tall and appeared to be quite athletic. She came to see me because during the past 6-7 months, she had noticed that she could exercise less. Before the first visit to me, she would play 2-3 sets of tennis, but recently she could barely make it through the first set. There was no pain or dizziness. She had no risk factors of narrowed artery disease, but she had never had a physical check-up or blood test before because she considered herself healthy.

Detailed health check-up results showed nothing was wrong. Her blood pressure was healthy. The magnetic resonance imaging (MRI) scan results, the latest innovation in evaluating the structure and function of the heart and blood flow condition, revealed that her heart muscles were fine.

The only thing that seemed out of beat was her total cholesterol levels, which appeared to be above 300mg/dl.  There is no report in any text book that high level of cholesterol alone can cause such symptom.  However, I prescribed some statin medication and gave her advice on healthier diet.

She came to see me every 3 months for over a year, but her total cholesterol levels did not come down as much as they should. I prescribed stronger doses until we reached the risky points and I was afraid the side effects would be too strong. I could not help but wonder, so I asked her what she had been eating, and her answer sounded just about right.

I asked her about her medication, and she confessed that she had not been taking the pills because she was afraid of the side effects that I had explained to her earlier. She had the idea that “western” medication could be bad for the body in the long run, so she turned to “eastern” herbs instead, both Thai and Chinese, including acupuncture. Nothing seemed to have work, obviously.

“You should have just told me that you do not like western medicine. I have Indian medicine, too!” I said.

“Are you serious?” she asked enthusiastically.

“Of course, I am!” I replied. So I prescribed her some Indian-made medicine (and I made sure I pointed at “made in India” on the label).

Next time she came to see me, her blood test results were more satisfying than ever. She did not experience any side effect from the Indian pills, too. She was very pleased with my “eastern” approach. What I did not tell her was those Indian pills were exactly the same as the western pills I had prescribed earlier, with exact same ingredients, but they were only manufactured in India.

Prof Nithi Mahanonda is consultant cardiologist and interventionist, Perfect Heart Institute.

Reference : http://www.rbsc.org

บทความที่เกี่ยวข้อง

Life really is a bowl of cherries
หัวใจติดปีก
การดูแลผู้สูงอายุ
ขดลวดเคลือบยา
ยาอมใต้ลิ้น
ลดความดันโลหิตกันเถอะ


ข้อคิดเห็นทั้งหมดนี้เป็นความคิดเห็นส่วนบุคคลของผู้อ่าน ไม่เกี่ยวข้องกับเจ้าของเว็บไซต์แต่อย่างใด โปรดแสดงความเห็นด้วยความสุภาพ ถ้าเป็นครั้งแรกที่คุณโพสต์แสดงความเห็น อาจจะมีการคัดกรองเนื้อหาได้ การแสดงความคิดเห็นควรอยู่ในประเด็น ห้ามโจมตีใส่ร้ายบุคคลอื่น หรือทำลิงค์ไปยังเว็บไซต์ที่มีเนื้อหาไม่เกี่ยวข้องกัน ผู้ดูแลเว็บไซต์สามารถแก้ไขหรือลบความคิดเห็นได้ทุกกรณี

   

Your words are your own, not related to the owner of this website. So be nice and helpful if you can. If this is the first time you're posting a comment, it might go into moderation. Keep comments on topic, no personal attacks, external linking for unrelated content. Administrator has right to delete, edit comments for any reason.

Comments are closed.